Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 24, 2021, 6:56 PM EDT for Aiken County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2021, 6:56 PM EDT (22:56 UTC)
- Expired
- Aug 24, 2021, 7:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.25 in
- Wind
- 40
County Aiken County, SC
The radar
The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228
WWUS82 KCAE 242256
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
656 PM EDT Tue Aug 24 2021
SCZ030-242330-
Aiken SC-
656 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of central Aiken County
through 730 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aiken State Park, or 11 miles east of Aiken, moving west at 10 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aiken, Aiken Mall, New Ellenton, Citizens Park, Aiken Municipal
Airport, Aiken State Park, Hopeland Gardens and New Holland.
This includes Interstate 20 in South Carolina between mile markers 17
and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3372 8148 3355 8141 3342 8170 3369 8178
TIME...MOT...LOC 2255Z 072DEG 9KT 3362 8153
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
MG/CRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 24, 1:34 PM EDT, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 24, 1:34 PM EDT, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Columbia SC 134 PM EDT Tue Aug 24 2021 .SYNOPSIS... Summer like pattern remains across much of the area through the week, with typical isolated to scattered showers and thunderstorms each afternoon and evening. && .NEAR TERM /THROUGH TONIGHT/... A fairly quiet day, at least for Summertime, is underway. The overall synoptic pattern is fairly similar to the past few days, with a ridge over the central Atlantic and weak mid-level troughing overhead. At the surface, we're situated under weak high pressure, and winds are generally out of the east and northeast. This northeasterly flow continues into the low and mid levels, as the weak trough axis is to our east. As a result, the weather is fairly benign and is expected to remain so. 850 temps are warmest across the west and northwestern portion of the area, which is where temps should be the warmest. Either way, we are likely to see highs between 91F and 94F this afternoon. Surface moisture is decent, with PWs are generally 1.6-1.8" across the area. However, with minimal forcing expected, the best moisture along the coast, and weak moisture advection, only isolated convection is expected. Additionally, CAPE looks marginal to average for this time of year, around 1000-1200 j/kg of MLCAPE. Highest chances will likely be in the coastal plain of the area, closest to where the sea breeze may work into later on. HREF and its members all indicate isolated coverage, predominantly in the coastal plain, which makes sense given what we're currently seeing in the set up. I have slight chance to low chance PoPs in there for now. The scattered showers develop at this time support this notion. Overnight, clouds should clear pretty quickly as any convection dies with the setting sun. Expect temperatures to fall into the mid 70s, with increasing clouds. By the end of my period, PWs are expected to surge into the 1.9-2.1" range, with low clouds and some precip possible. Best chances will be beyond my forecast period, but we're at least expecting an increase in clouds by the end of the period. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... There continues to be little change in the overall thinking through the short term period. Upper ridge across the western Atlantic on Wednesday will slowly moving westward and eventually into the southeastern States. South of the ridge, a weak low will traverse along the southern portions of the upper ridge. Guidance still moves that low into portions of Florida into Wednesday night. North of that area of low pressure, there will be some increase in low-level moisture. Models do show an increase in shower/storm activity some on Wednesday with that moisture flow off the Atlantic. By Thursday, the low will be further west and the upper ridge will be building into the region. This should suppress any kind of widespread rainfall, so just expecting isolated to scattered showers and storms during the afternoon and early evening hours. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Upper ridge remains across the region through the weekend, with the center of surface high offshore. This should lead to a continuation of our typical late summer time pattern of seeing isolated to scattered afternoon and evening shower activity. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR is expected to prevail throughout the forecast period, with some possible exceptions. Isolated to scattered showers are currently popping up out there right now. With limited forcing, and only average moisture and instability, these showers should remain isolated-scattered, and fairly weak. Thus, I have VCSH at all terminals through the afternoon. Winds generally will be light out of the east and southeast. As we get into tonight, showers will quickly diminish in coverage, and clouds should do the same. A 10-20 knot low level jet is expected to form as well, which should prevent much of the fog issues we have seen the past couple of nights. The only fly in the ointment is that moisture will quickly increase as we approach the 10z-12z timeframe. As a result, some stratus and patchy fog may develop. Guidance is not very bullish on this idea, so I decided to leave it out explicitly at any site. I did trend towards it with a SCT015 deck everywhere at 12z, and a SCT007 group at OGB where moisture will increase first. AGS will likely see fog again given they have seen it the past couple of nights. Towards the end of the time period, scattered convection is again expected, but uncertainty in coverage keeps me from including this in the TAF. EXTENDED AVIATION OUTLOOK... Increasing moisture associated with an upper low expected to result in good chances of showers and thunderstorms Wednesday afternoon and evening. Expect typical summerlike weather Thursday through Saturday with scattered diurnal showers and thunderstorms, with some late night/early morning fog/stratus potential. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Aug 24, 2:37 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 237 PM EDT Tue Aug 24 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-251845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 237 PM EDT Tue Aug 24 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 24, 5:50 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
550 PM EDT Tue Aug 24 2021
GAZ077-SCZ035-242215-
Burke GA-Barnwell SC-
550 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of southeastern Burke
and southwestern Barnwell Counties through 615 PM EDT...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sardis, or 11 miles south of Plant Vogtle. This storm was nearly
stationary.
HAZARD...Winds of up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Alexander, Burke County Airport and
Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3295 8182 3295 8186 3292 8196 3292 8201
3308 8201 3324 8156 3316 8154 3310 8162
3307 8159 3306 8156 3304 8156 3291 8176
TIME...MOT...LOC 2149Z 088DEG 3KT 3298 8178
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MG/CRSpecial weather statement, Aug 24, 6:56 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
656 PM EDT Tue Aug 24 2021
SCZ030-242330-
Aiken SC-
656 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of central Aiken County
through 730 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aiken State Park, or 11 miles east of Aiken, moving west at 10 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aiken, Aiken Mall, New Ellenton, Citizens Park, Aiken Municipal
Airport, Aiken State Park, Hopeland Gardens and New Holland.
This includes Interstate 20 in South Carolina between mile markers 17
and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3372 8148 3355 8141 3342 8170 3369 8178
TIME...MOT...LOC 2255Z 072DEG 9KT 3362 8153
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MG/CRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:50 PM EDT | Special Weather Statement | CAE | Burke | 25 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.